Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Von willebrand's disease. Getting irregular periods. Periods stopped while on primolut n. Any risk?

DOCTOR OF THE MONTH - May 2013
May 2013
User rating for this question
Good
Answered by
Practicing since : 2006
Answered : 4909 Questions
Question
My wife has a bleading condition called Von Willbrand desease. Resently she started having heavy irregular periods.
she has been taking Priolut N. when she takes it bleading stops, but it returns heavly when she stops. She tried Mirena twice in the last 6 months but both came out withen 7-10 days. She is 47 years old.

Should she take Priolut continuosley ? what are the risks?
any other sugestion?
Posted Tue, 8 Jan 2013 in Women's Health
 
 
Answered by Dr. Sree Gouri SR 1 hour later
Hi,
Thanks for the query.

Von willebrand disease can cause menorrhagia as a side effect.
But menstrual irregularities can also occur in perimenopausal age group due to hormonal imbalance, endometrial abnormalities, fibroids, polyps etc.
So better to go for ultrasound and endometrial biopsy once to rule out other possible factors of menorrhagia at this age group.
If the cause is diagnosed as Von willebrand disease or hormonal imbalance, then hormonal therapy can decrease the menorrhagia.
With your doctor's advice she can go for:
-Cyclical XXXXXXX pills containing progesterone or depot medroxy progesterone injections which constantly release progesterone.
-Anti-fibrinolytic drugs to decrease the bleeding.

If she use the hormonal pills or monthly injections for at least three months possibly the problem will subside.

The hormonal pills or injections can cause side effects like breakthrough bleeding, nausea, bloating sensation etc.
But usually benefits over weigh the risks here.
Hope I have answered your query. I will be available to answer your follow up queries. If you are satisfied with all my answer, please rate the answer after closing the discussion.
Take care.
Above answer was peer-reviewed by
 
Follow-up: Von willebrand's disease. Getting irregular periods. Periods stopped while on primolut n. Any risk? 2 days later
Hi
After further testing, my wife's Dr. identified the cause as Endometriosis. He sugests she should take 3 shots of Dcapeptyl SR 3 mg. One shot every month for three months.

He further stated that if this does not work we should consider Hestroctomy after consulting with a Hemotologist regarding the Von Willabrand Disease.

Please let us know what you and your Colleges think.
 
 
Answered by Dr. Sree Gouri SR 2 hours later
Hi,

Decapeptyl SR contains triptorelin acetate, which is a gonadorelin analogue.
In endometriosis, endometrial tissue grows outside the uterus. This is stimulated by estrogen.
Decapeptyl SR stops the growth of endometrial tissue by decreasing the estrogen levels.
This can be used as monthly or three monthly injections.
Some doctors may advice to use it for 6 months also.
But may be by taking into consideration of your wife's age and severity of symptoms, the doctor might have recommended hysterectomy after three months if no response is there.
So let her get evaluated after 3 months of treatment and if the symptoms persist then the option of the hysterectomy can be considered as he told.
Wish you Good Health, If you are satisfied with my response please rate the answer after closing the discussion.
Take care.
Above answer was peer-reviewed by
 
Follow-up: Von willebrand's disease. Getting irregular periods. Periods stopped while on primolut n. Any risk? 2 days later
We still some what confused.First, her regular Dr. tried Primoult N which worked well but pleeding was worse when she stopped. He replaced it with Mirena, twice, but it did not stay in place long.
You sugested Hormone therapy, but when we went for testing to rule out other causes as you sugested, the Dr. (another dr.not her regular dr.) he prescribed Decapeptyl SR 3 mg. From your reply I understood these shots work by reducing the hormone level, which is oposite of what you suggested, yet you conccured with this dr's suggestion.
We went back to our regular Dr. and showed him the results of our second and third consultations. He suggested we should take Danazol tabs 200g. If it did not work he said, we should go for somthing called Endometrial Ablation.
ruled out Hysterectomy and he wrote ' Known case of Von Wellabrand
P/H Laparotomy complication with wound infection and massive bleeding.
Expected to have massive adhesions. So is it Primolut, Mirena, Hormonal pills, monthly hormonal injections, Decapeptyl SR 3mg, or Danazol 200g tabs should she take. We are sooooo confused. please help.
 
 
Answered by Dr. Sree Gouri SR 6 hours later
Hi,

No need to confuse.
All tablets you mentioned are different forms of medical treatment for endometriosis.
Primolut are progesterone containing hormonal pills.
Mirena is progesterone containing intrauterine device.
Some monthly hormonal injections also contain progesterone which will release into the body slowly.
Decapeptyl SR as I told contains triptorelin acetate, which is a gonadorelin analogue.
Danazol is derivative of modified testosterone.

All these will decrease the estrogen levels in the body by different mechanisms, which will help in treating endometriosis.
I suggested hormone therapy, means taking hormones in lower doses from outside either as pills or injections which will decrease the levels of the natural hormones in the body and maintain at low levels.
Decapeptyl SR will also do this.

Now what you have to understand is:
-There are many medical treatment options for endometriosis.
-Your first doctor advised progesterone pills first.
As she is getting excessive bleeding after stopping the pills, then he prescribed mirena, which is progesterone containing intra uterine device that releases progesterone continuously.
But mirena failed to stay in place.
-Then when you consulted second doctor he prescribed Decapeptyl SR, about which I explained previously.
-Danazol also serves the same purpose.

As you previously didn't mention about the history of laparotomy I told hysterectomy as a final option.
Endometrial ablation can be done as a conservative procedure, which can decrease the bleeding. But it will not treat adnexal pathology like ovarian endometriosis if present.

So finally, my suggestion is:
-Better to use injectable form of medical treatment like Decapeptyl SR, to avoid problems with tablets.
-After completion of 3 months, if the bleeding subsides it is good.
But if starts again she can go for endometrial ablation.

Now you decide what to do according to your convenience and with your doctor's advice.

Wish you Good Health, If you are satisfied with my response please rate the answer after closing the discussion.
Take care.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Treatment/Therapy
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor